Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2003, 7:02 PM EDT for Davidson County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 7:02 PM EDT (23:02 UTC)
- Expired
- Aug 5, 2003, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
661
WUUS52 KRAH 052302
SVRRAH
NCC057-052345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 745 PM EDT
* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF LINWOOD...OR ABOUT 6 MILES
WEST OF LEXINGTON...MOVING SOUTHEAST AT 25 MPH. QUARTER SIZED HAIL
AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
LEXINGTON...LINWOOD
GORDONTOWN
DENTON
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3584 8004 3557 8005 3575 8043 3581 8048
3584 8040 3594 8037
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:59 PM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 5, 1:59 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 159 PM EDT TUE AUG 5 2003 CONVECTIVE ENERGY IS IN AMPLE SUPPLY THIS AFTERNOON AND EVENING WITH UPPER TROUGH AND ASSOCIATED JET DYNAMICS ENHANCING THE CONVECTIVE PROCESS. A LIMITING FACTOR TO RAINFALL COVERAGE MAY BE THE SUPPLY OF MOISTURE IN PREDOMINANTLY WESTERLY FLOW IN THE LOWER LEVELS. IN ADDITION TO AFTERNOON AIRMASS CONVECTION...MODELS SHOW A COLD FRONT ALOFT TYPE FEATURE IN THE MIDLEVEL THETA-E/ WET BULB ZERO FIELDS SUGGESTING A CONVECTIVE BAND MOVING NW-SE ACROSS THE AREA 00-06Z TONIGHT. DRIER ENVIRONMENTAL CONDITIONS SHOULD MEAN A MORE WIDELY SCATTERED PATTERN AND POPS OF 40-50 PERCENT SHOULD SUFFICE THROUGH EARLY TONIGHT. CURRENT MIN TEMPERATURES ARE IN LINE WITH LATEST GUIDANCE. WED...PERHAPS THE DRIEST DAY IN RAINFALL COVERAGE THIS WEEK. DRY AIR IN THE COLUMN SHOULD LIMIT RAINFALL. HOWEVER...CONTINUED INSTABILITY WITH THE UPPER LEVEL TROUGH SHOULD PROMPT AFTERNOON TSTMS WITH A 40 PERCENT POP IN THE COASTAL PLAIN DROPPING BACK TO A 20 PERCENT CHANCE IN THE WEST. GUIDANCE HIGHS SUPPORT CURRENT MID TO UPPER 80S. WED NIGHT INTO THU...MOISTURE INCREASES FROM THE SOUTH AHEAD OF A TROUGH FROM THE WEST. A RETRENCHMENT OF THE HIGH AMPLITUDE TROUGH ALOFT OVER THE APPALACHIANS...SHORT WAVES MOVING THROUGH THE FLOW...AND ASSOCIATED INSTABILITY SHOULD KEEP A THREAT OF SHOWERS AND POSSIBLE THUNDER OVER THE REGION WED NIGHT AND MORE SO WITH HEATING ON THU. LITTLE CHANGE FROM GUIDANCE LOWS AND HIGHS ARE EXPECTED. -RFG THU NIGHT THROUGH TUE: LATEST ETA/GFS AGREE ON VORT MAX ROUNDING TROUGH BASE THU NIGHT WITH ENHANCED UPPER DIVERGENCE AND ATTENDANT SURFACE LOW TRACKING OVER THE WRN RAH CWA LATE THU NIGHT OR FRI. CONTINUE HIGH CHANCE POPS DURING THIS PERIOD. NCEP ENSEMBLE/ECMWF/ UKMET SHOW THE FRONT HOLDING OVER WRN CWA THROUGH THE WEEKEND WITH LOWS TRACKING NORTH ALONG IT. CONTINUE CHANCE POPS--HIGHER EAST-- MAINLY LATE AFTERNOON THROUGH EVENING. ECMWF/00Z OP GFS IMPLY AN SOUTHEASTWARD NUDGE OF THE FRONT MON/TUE AS TROUGH TILTS MORE POSITIVELY & FLOW ALOFT GOES A BIT MORE ANTICYCLONIC... BUT NOT CONFIDENT ENOUGH YET TO REDUCE POPS SIGNIFICANTLY. CURRENT MAXES/MINS LOOK FINE. -GIH .RAH...SVR TSTM WATCH 840 NWRN HALF CWA. GIH/RFG
Hazardous weather outlook, Aug 5, 5:50 AM EDT, 13 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT ISSUED AT 445 AM EDT FOR MORE INFORMATION. OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS. THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE EXTENSIVE PONDING OF WATER ON THE ROADWAYS. .DAYS TWO THROUGH SEVEN... A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Aug 5, 5:03 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
503 PM EDT TUE AUG 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 10 N WINSTON-SALEM NC .75 INCH HAIL
08/05/03 FORSYTH DIME SIZED HAIL ON NC
HIGHWAY 8 SOUTH OF
GERMANTOWN REPORTED BY
SKYWARN
MWS/DGSSpecial weather statement, Aug 5, 6:00 PM EDT, 1 hour 2 minutes before
NCZ073-074-083>085-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 600 PM EDT TUE AUG 5 2003 THUNDERSTORMS PRODUCING INTENSE LIGHTNING WILL MOVE ACROSS RICHMOND...MONTGOMERY...STANLY...ANSON AND SCOTLAND COUNTIES THROUGH 700 PM EDT. THE STORMS WERE LOCATED EAST OF CHARLOTTE...AND WILL MOVE TO THE EAST AT 20 MPH. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM. DGS
Local storm report, Aug 5, 6:06 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
606 PM EDT TUE AUG 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM 5 W TROY NC 1.75 INCH HAIL
08/05/03 MONTGOMERY GOLFBALL SIZED HAIL
REPORTED BY LAW ENFORCEMENT
MWS/MJBSpecial weather statement, Aug 5, 6:19 PM EDT, 43 minutes before
NCZ007-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 619 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN PERSON COUNTY THROUGH 715 PM EDT... AT 619 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF BUSHY FORK...OR ABOUT 13 MILES SOUTHWEST OF ROXBORO...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BUSHY FORK... ROXBORO...SURL...MORIAH. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. 23
Local storm report, Aug 5, 6:36 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
636 PM EDT TUE AUG 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0632 PM 10 SW ROXBORO NC 1.00 INCH HAIL
08/05/03 PERSON QUARTER SIZED HAIL
REPORTED BY LAW ENFORCEMENT
MWS/MJBSpecial weather statement, Aug 5, 7:02 PM EDT, 0 minutes before
NCZ074>077-084>086-088-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 702 PM EDT TUE AUG 5 2003 ...INTENSE LIGHTNING ACROSS THE SANDHILLS... THUNDERSTORMS MOVING EAST ACROSS THE SANDHILLS WILL PRODUCE EXCESSIVE DEADLY LIGHTNING ACROSS RICHMOND...LEE...HARNETT...MOORE...MONTGOMERY...CUMBERLAND...HOKE AND SCOTLAND COUNTIES THROUGH 800 PM EDT. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS AN EMERGENCY. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS...AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. DGS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:20 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Aug 4, 8:37 PM EDT | Flash Flood Warning | RAH | Randolph, Stanly | 3 hr |
| Aug 4, 9:15 PM EDT | Flash Flood Warning | RAH | Montgomery | 3 hr |
| Aug 4, 10:03 PM EDT | Flash Flood Warning | RAH | Alamance, Randolph | 2 hr |
| Aug 4, 10:27 PM EDT | Flash Flood Warning | RAH | Chatham | 3 hr |
| Aug 4, 11:12 PM EDT | Flash Flood Warning | RAH | Guilford | 2 hr |
| Aug 5, 12:55 AM EDT | Flash Flood Warning | RAH | Richmond, Scotland | 3 hr |
| Aug 5, 4:31 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 44 min |
| Aug 5, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 57 min |
| Aug 5, 5:52 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 53 min |
| Aug 5, 6:21 PM EDT | Tornado Warning | RAH | Montgomery | 39 min |
| Aug 5, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 62 min |
| Aug 5, 6:45 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| Aug 5, 6:47 PM EDT | Flash Flood Warning | RAH | Montgomery | 118 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.